Hail, Sarasota
- When
- July 11, 3:25 PM EST to 3:30 PM EST
- Where
- Sarasota County, 1.38 mi S of Manasota Gardens
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.960, -82.350
Scattered afternoon thunderstorms developed along sea breeze boundaries across the Florida Peninsula. One of these storms produced nickel sized hail in Sarasota County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Scattered afternoon thunderstorms developed along sea breeze boundaries across the Florida Peninsula. One of these storms produced nickel sized hail in Sarasota County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 11, 1:35 PM EST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 235 PM EDT Tue Jul 11 2017 .SHORT TERM (Tonight - Wednesday)... Scattered showers and storms will continue to develop across the forecast area the remainder of the afternoon with the greatest storm coverage expected to line up along the I-75 corridor along the sea breeze merger during the late afternoon. Steep lapse rates and cool (-8C at 500MB) dry air aloft may again support a few strong to severe storms with strong downburst winds and small hail along with frequent lightning strikes and locally heavy downpours. The showers and storms should gradually wind down during the evening hours as boundary interactions weaken and loss of daytime heating occurs with mainly dry conditions expected overnight as some drier air moves in from the east with the debris cloudiness again thinning out with skies becoming partly cloudy to mostly clear toward morning. It will be a warm and muggy with overnight lows in the mid to upper 70s. On Wednesday Upper level and surface ridging over the Atlantic and extending west across the southeastern states will remain in control with an east-southeast wind flow continuing over the region. Drier air (PW's in the 1.4 to 1.6 inch range) mentioned above will likely delay the onset of convection some before moistening again occurs during the afternoon with PW's again increasing back into the 1.8 to 2 inch range with scattered showers and storms again developing during the mid and late afternoon hours. With a slightly stronger easterly wind flow ahead of a tropical wave approaching from the east, the west coast sea breeze will likely get pinned to the coast, and this is where the highest convective coverage and pops should setup late in the day from the Tampa Bay area south where the best moisture will reside with slightly lower rain chances further to the north. Similar to previous days the main hazards from the storms will be locally heavy rains, strong gusty winds, frequent deadly lightning strikes, and some small hail as the storms move to the west around 10 mph. Temperatures on Wednesday will continue to run a few degrees above normal with highs climbing into the lower 90s along the coast, and lower to mid 90s inland. .LONG TERM (Wednesday Night - Tuesday)... Mid-upper level ridging continues to extend west across the southeast U.S from near Bermuda. This pattern will hold steady until Sunday next weekend when the ridge shifts south as troughing digs into the east coast. On the surface, subtropical high pressure near Bermuda extends west- southwest over northern Florida. This will keep a predominant northeast through southeast wind flow over the region through the week. With that flow, the highest chances of showers and storms will be along the west coast of Florida each afternoon through Thursday. A tropical wave approaches the region on Thursday and will bring higher rain chances (50-70% pops) over southern Florida on Thursday and Friday. A frontal boundary moves through the east coast on Saturday and Sunday which will cause a slight shift in the high pressure ridge, which in turn will cause a veering in the winds to the south-southeast. Rain chances will remain elevated in the 50-70% range through the beginning of next week. && .AVIATION... Scattered shra/tsra may bring brief MVFR/IFR cigs and vsby along with some strong gusty winds to the terminal sites through 02Z tonight. Outside of the convection VFR will prevail. East southeast winds in the 6 to 8 knot range will prevail except for bay and sea breezes shifting winds to the southwest and west at KTPA, KPIE, and KSRQ. Strong wind gusts up to 40 knots will be possible in the vicinity of tsra. Light east winds will return to all terminal sites after 01Z tonight. Scattered shra/tsra will redevelop over the area after 19Z on Wednesday and additional brief MVFR/IFR restrictions will again be possible. && .MARINE... Surface high pressure across the northern Florida peninsula this afternoon will lift north to lie across the southeastern states on wednesday where it will remain through Friday. An inverted trough/ tropical wave (the remnants of TD#4) will move across the southern peninsula and into the Gulf during Thursday and Friday. As the trough moves across winds will back to the northeast with a slight uptick in speeds as the gradient tightens a bit Thursday into early Friday, otherwise light east to southeast winds with slight seas with an onshore sea breeze component developing along the coast each afternoon will be the rule. During the upcoming weekend the surface ridge axis will sink back to the south as the eastern U.S. upper level trough amplifies some and an attendant cold front moves into the deep south. As the ridge sinks south a light southeast to southerly wind flow can be expected with an enhanced onshore sea breeze component developing along the coast each afternoon. Wind and seas will be higher in the vicinity of thunderstorms each day, otherwise no other marine hazards or headlines are expected. && .FIRE WEATHER... Ample low level moisture and daily rain chances will keep humidity values well above critical levels through the end of the week and into the upcoming weekend with no fire weather issues expected. && .Preliminary Point Temps/PoPs... TPA 76 92 78 92 / 30 40 10 50 FMY 75 93 76 91 / 20 60 20 50 GIF 74 93 76 92 / 10 40 10 50 SRQ 75 91 77 91 / 30 50 20 50 BKV 72 93 75 92 / 30 30 10 50 SPG 78 92 79 91 / 30 40 20 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 600 AM EDT Tue Jul 11 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-120000- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 600 AM EDT Tue Jul 11 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Scattered mainly afternoon and early evening thunderstorms are expected to develop today as the sea breezes develop and move inland. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rainfall...small hail and frequent deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...THUNDERSTORM IMPACT... An increasing easterly flow will develop across the region during the rest of the work week as the ridge axis sets up north of the area. Scattered to numerous afternoon and evening thunderstorms are expected to develop and move westward each day with the highest rain chances along the coastal counties. Over the upcoming weekend the ridge axis will settle into central Florida with lighter winds across the region. More scattered to numerous thunderstorms are expected and a few of these could develop during the morning hours along the Nature Coast. However, the highest rain chances will shift to inland areas during the afternoon and evening hours. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rains and frequent deadly lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. PRC
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
159 PM EDT TUE JUL 11 2017
FLZ050-151-251-111830-
Coastal Hillsborough-Pinellas-Inland Hillsborough-
159 PM EDT TUE JUL 11 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES...
At 158 PM EDT, strong thunderstorms were located near Citrus Park,
or 9 miles northwest of Tampa. the storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Tampa, Clearwater, Egypt Lake-Leto, Citrus Park, Greater Carrollwood,
Keystone, Greater Northdale, East Lake, Palm Harbor, Safety Harbor,
West Park, Oldsmar, Westchase, Lake Fern, Town N Country and Cheval.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2817 8260 2817 8255 2801 8248 2792 8266
2805 8281
TIME...MOT...LOC 1758Z 147DEG 2KT 2803 8262
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
234 PM EDT TUE JUL 11 2017
FLZ050-149-151-249-251-111915-
Inland Pasco-Coastal Hillsborough-Pinellas-Inland
Hillsborough-Coastal Pasco-
234 PM EDT TUE JUL 11 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PASCO...
NORTHWESTERN PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES...
At 233 PM EDT, strong thunderstorms were located over Holiday. These
storms are nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Tampa, Clearwater, New Port Richey, Holiday, Lutz, Palm Harbor, New
Port Richey East, Beacon Square, Keystone, Greater Northdale, East
Lake, Jasmine Estates, Egypt Lake-Leto, Citrus Park, Greater
Carrollwood, Lake Magdalene, Safety Harbor, West Park, Oldsmar and
Trinity.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2827 8281 2832 8279 2829 8249 2799 8247
2806 8283 2826 8283
TIME...MOT...LOC 1833Z 227DEG 2KT 2818 8270
TBWThe Tampa radar (KTBW), 83 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701836.